Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 38, NWS Wilmington, NC

December 24, 2020Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at Dec 24, 2020, 12:12 PM EST for Bladen County, Columbus County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2020, 12:12 PM EST (17:12 UTC)
Expired
Dec 24, 2020, 12:45 PM EST
In force
33 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Bladen County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 74 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 12:16 PM ESTTORNADO5 Nne Chadbourn, NCNWS STORM SURVERY CONFIRMED THAT AN EF0 TORNADO WITH WINDS APPROXIMATELY 65 MPH BRIEFLY TOUCHED DOWN NORTH OF CHADBOURN IN COLUMBUS COUNTY, NC ON DECMEBER 24, 2020. NWS STORM SURVEY FOUND MULTIPLE LARGE LIMBS SNAPPED FROM SEVERAL HARDWOOD AND SOFTWOOD TREES AN
Dec 24, 12:21 PM ESTTORNADO4 E Evergreen, NCAPPARENT TORNADO NEAR SILVER SPOON RD MOVING TOWARDS BLADEN COUNTY, CAPTURED IN PICTURES AND VIDEO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WFUS52 KILM 241712
TORILM
NCC017-047-241745-
/O.NEW.KILM.TO.W.0038.201224T1712Z-201224T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
1212 PM EST Thu Dec 24 2020

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southwestern Bladen County in southeastern North Carolina...
  Northwestern Columbus County in southeastern North Carolina...

* Until 1245 PM EST.
    
* At 1212 PM EST, a severe thunderstorm capable of producing a
  tornado was located near Chadbourn, or 8 miles west of Whiteville,
  moving north at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Bladenboro, Abbottsburg and Butters around 1230 PM EST.
  Elizabethtown and Bladen Community College around 1240 PM EST.

Other locations impacted by this tornadic thunderstorm include
Dublin, Clarkton and Bladen County Hospital.

This includes US Route 74 between mile markers 380 and 391.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3467 7854 3427 7876 3431 7892 3448 7888
      3451 7884 3452 7886 3452 7885 3454 7886
      3456 7886 3459 7883 3463 7883 3465 7881
      3466 7882 3467 7881 3469 7881 3471 7882
      3472 7882
TIME...MOT...LOC 1712Z 198DEG 40KT 3437 7884 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

21
3 follow-up statements
029 
WWUS52 KILM 241723
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1223 PM EST Thu Dec 24 2020

NCC017-047-241745-
/O.CON.KILM.TO.W.0038.000000T0000Z-201224T1745Z/
Bladen NC-Columbus NC-
1223 PM EST Thu Dec 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM EST FOR
SOUTHWESTERN BLADEN AND NORTHWESTERN COLUMBUS COUNTIES...
    
At 1222 PM EST, a severe thunderstorm capable of producing a tornado
was located near Bladenboro, or 11 miles northwest of Whiteville,
moving north at 45 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  Elizabethtown and Bladen Community College around 1240 PM EST.

Other locations impacted by this tornadic thunderstorm include
Dublin, Clarkton and Bladen County Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3467 7854 3433 7875 3436 7889 3448 7888
      3451 7884 3452 7886 3452 7885 3454 7886
      3456 7886 3459 7883 3463 7883 3465 7881
      3466 7882 3467 7881 3469 7881 3471 7882
      3472 7882
TIME...MOT...LOC 1722Z 198DEG 40KT 3449 7879 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

21
239 
WWUS52 KILM 241734
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1234 PM EST Thu Dec 24 2020

NCC047-241744-
/O.CAN.KILM.TO.W.0038.000000T0000Z-201224T1745Z/
Columbus NC-
1234 PM EST Thu Dec 24 2020

...THE TORNADO WARNING FOR NORTHWESTERN COLUMBUS COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3467 7854 3447 7867 3446 7882 3448 7887
      3451 7884 3452 7885 3454 7886 3456 7886
      3459 7883 3463 7883 3465 7881 3466 7882
      3467 7881 3469 7881 3472 7882
TIME...MOT...LOC 1734Z 198DEG 40KT 3462 7874 

$$

NCC017-241745-
/O.CON.KILM.TO.W.0038.000000T0000Z-201224T1745Z/
Bladen NC-
1234 PM EST Thu Dec 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM EST FOR
SOUTHWESTERN BLADEN COUNTY...
    
At 1234 PM EST, a severe thunderstorm capable of producing a tornado
was located over Bladen Community College, or 7 miles west of
Elizabethtown, moving north at 45 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Bladen County, including the following locations...
Dublin, Bladen County Hospital and Clarkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3467 7854 3447 7867 3446 7882 3448 7887
      3451 7884 3452 7885 3454 7886 3456 7886
      3459 7883 3463 7883 3465 7881 3466 7882
      3467 7881 3469 7881 3472 7882
TIME...MOT...LOC 1734Z 198DEG 40KT 3462 7874 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

21
071 
WWUS52 KILM 241744
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1244 PM EST Thu Dec 24 2020

NCC017-241754-
/O.EXP.KILM.TO.W.0038.000000T0000Z-201224T1745Z/
Bladen NC-
1244 PM EST Thu Dec 24 2020

...THE TORNADO WARNING FOR SOUTHWESTERN BLADEN COUNTY WILL EXPIRE AT
1245 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3467 7854 3447 7867 3446 7882 3448 7887
      3451 7884 3452 7885 3454 7886 3456 7886
      3459 7883 3463 7883 3465 7881 3466 7882
      3467 7881 3469 7881 3472 7882
TIME...MOT...LOC 1744Z 198DEG 40KT 3471 7871 

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Dec 24, 10:51 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 24, 10:51 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1051 AM EST Thu Dec 24 2020

.SYNOPSIS...
Increasingly mild, breezy and humid weather will precede a
strong cold front. The front will bring a chance of severe
thunderstorms later today. By Christmas Day and early on
Saturday, the coldest air of the season will overspread the
region. A slow warming trend is expected into early next week
with seasonably cool temperatures much of the upcoming period.

&&

.UPDATE...
Based on latest 88D reflectivity trends and latest HRRR and
other near term hourly models, have re-aligned the POPs,
particularly the categorical POPs associated with the 2 areas
of pcpn for the remainder of today thru tonight. The 1
associated with the SE-S wind convergent boundary currently
moving across the FA. And the approach of the more widespread
pcpn ahead of the approaching cold front. Will highlight the
severe tstorm threat in conjunction with the latest SPC enhanced
area.

Previous 828 AM EST UPDATE...
Raised a Wind Advisory for the immediate coast and inland
coastal counties of Southeast NC.

Ongoing forecast was right at the cusp of a Wind Adv for the
aforementioned area. With the FA already entrenched in the warm
sector and the projected wind dynamics in the lower levels this
aftn and evening, the wind advisory is a plausible way to go
especially with plenty of loose holiday decorations out and
about.

Have increased the seas slightly based on latest progged winds
and resulting seas. Ie. The better fetch given the southerly
trajectory time line.

&&

.NEAR TERM /THROUGH FRIDAY/...
As a strong cold front sweeps across the Carolinas, it will increase
the chances of severe weather this afternoon into the evening with
possible damaging winds and isolated tornadoes.  The synoptic
setting is showing a deep 500 mb trough from the Great Lakes into
Texas. This trough will move into the Ohio Valley by 12 UTC Friday
with a 125 knot Jet moving across the Carolinas late Thursday. At
850 mb, the low-level jet will approach speeds of 50 to 60 knots.

The HREF shows the mean Cape between 500-1000 J/Kg along the coast
with the maximum cape values extending 50 to 75 miles inland. The
SRH range between 200-300 m2/s2. The updraft helicities indicate
most of the updrafts, mainly east of a Little River to western
Pender County.  Chances for a Tornado Watch for late afternoon seem
to be certain. As mentioned earlier, the one unknown impact will be
the marine layer influence of weakening convection along the coast.

Wind will increase by mid-morning and will reach the maximum values
later this afternoon into the evening. South to southwest winds will
increase to 25 to 30 mph with gusts of 40 to 45 mph outside of the
convection. These wind speeds are just below wind advisory criteria.
After the front/convection moves off the coast, cold air advection
will occur, and a significant cooldown will occur and remain through
next Monday.

Highs are expected to reach into the lower 70s today, and the lows
on Christmas morning will be 32F inland to upper 30s at the coast.
Highs will struggle to make it to 40 inland and the lower 40s on the
coast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
An arctic airmass will be in place for the weekend and slowly
modify by the end of the period. There may be some high clouds
that drift across moreso later in the period but certainly no
pops. Not surprisingly temperatures will be below normal the
entire time with lows in the middle 20s with some isolated
colder readings in the usual spots. Highs will struggle to reach
the 40s once again Saturday but should see better moderation
Sunday with lower 50s or so.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The extended period will remain relatively quiet with only a
weak and mostly dry system moving across late Monday. Both the
GFS and ECMWF have been consistent in all but drying out this
system completely. Temperatures will warm up a bit Monday only
to be reset in the wake of the front Tuesday followed by another
modest warmup ahead of the next system well to the west.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Mostly VFR across the area for now, though MVFR ceilings have
come in at KFLO due to SHRA. A strong cold front will enter
into the western Carolinas around 18Z Thursday. With
instability, showers and thunderstorms are likely to be in the
area from 18-04Z. LIFR conditions are expected with the
convection. Also the 850mb jet increases to 60kts and low-level
wind shear will be likely with values approaching 50-55kts from
the SSW. Slow clearing is expected after 04Z inland to 05Z at
the coast.

Extended Outlook...VFR, with clearing with strong north winds
Friday. Wind easing Saturday.

&&

.MARINE...
Through Friday:
A strong cold front will quickly approach the coastal waters
today and move off the coast this evening. Winds speeds are
expected to reach Gale Warning conditions with south to
southwest winds of 30 knots and gust of 40 to 45 knots over the
waters. A squall line will cross the waters this evening, and
waterspouts are possible.

This morning, the wave heights of 4 to 5 feet are expected
to build to 5 to 6 feet in the nearshore waters and 9 to
13 feet 10 to 20 miles off the coast.

Friday Night through Monday:
A westerly flow of 15-20 knots initially will slowly decrease
through the weekend as arctic high pressure drifts slowly to the
east and more than anything modifies. Some residual significant
seas of over six feet will probably keep a Small Craft Advisory
in place for a few hours into early Saturday but otherwise seas
will settle into a 2-4 foot range. Relatively tranquil
conditions are expected next week with only a couple of wind
shifts with seas remaining on the modest side.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Wind Advisory until 3 AM EST Friday for NCZ105>110.
MARINE...Gale Warning until 10 AM EST Friday for AMZ250-252-254-256.

&&

SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...RH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...IGB
MARINE...SHK/RH
Hazardous weather outlook, Dec 24, 8:14 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
814 AM EST Thu Dec 24 2020

AMZ250-252-254-256-251315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
814 AM EST Thu Dec 24 2020

...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will be possible Thursday afternoon
and evening. Main threats will be damaging wind gusts and isolated
waterspouts.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A small craft advisory will likely be required Friday morning
through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105>110-251315-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-
814 AM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM EST FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon and
evening. Some of these storms may produce damaging wind gusts and
isolated tornadoes.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ054-056-251315-
Coastal Horry-Coastal Georgetown-
814 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Strong to possibly severe thunderstorms will be possible this afternoon
and evening. Some of these storms may produce damaging wind gusts
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-251315-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
814 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Strong to possibly severe thunderstorms will be possible this afternoon
and evening. Some of these storms may produce damaging wind gusts
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

dch

In the hours before

Special weather statement, Dec 24, 11:48 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1148 AM EST Thu Dec 24 2020

NCZ087-096-099-SCZ059-241745-
Robeson NC-Columbus NC-Bladen NC-Northern Horry SC-
1148 AM EST Thu Dec 24 2020

...SPECIAL WEATHER STATEMENT FOR EASTERN ROBESON...BLADEN...
NORTHWESTERN COLUMBUS AND NORTH CENTRAL HORRY COUNTIES UNTIL 1245 PM
EST...

At 1146 AM EST, Doppler radar was tracking strong thunderstorms from
Green Sea to near Lumberton, moving north at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Red Springs, Fairmont, Tabor
City, St. Pauls, Chadbourn, Bladenboro, Fair Bluff, Boardman, Rex,
Ammon, Hestertown, Shannon, Southeastern Community College, White
Oak, Smiths, Howellsville and Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3494 7901 3490 7894 3484 7890 3485 7880
      3485 7852 3486 7850 3484 7849 3481 7845
      3479 7844 3475 7840 3406 7886 3409 7903
      3484 7918 3495 7904
TIME...MOT...LOC 1646Z 194DEG 45KT 3412 7897

MORGAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:06 AM ESTWind AdvisoryILMBrunswick, New Hanover, Pender19 hr
Dec 24, 11:48 AM ESTSpecial Weather StatementILMBladen, Robeson57 min
Dec 24, 12:03 PM ESTTornado WarningILMBladen, Columbus, Robeson27 min
Dec 24, 12:57 PM ESTSpecial Weather StatementILMBladen, Columbus, Robeson63 min
Dec 24, 1:16 PM ESTTornado WarningILMBladen, Columbus29 min
Dec 24, 2:01 PM ESTSpecial Marine WarningILM37 min
Dec 24, 2:25 PM ESTTornado WarningILMColumbus35 min
Dec 24, 2:36 PM ESTTornado WarningILMBladen24 min
Dec 24, 2:55 PM ESTTornado WarningILMBladen, Columbus35 min
Dec 24, 3:16 PM ESTTornado WarningILMColumbus29 min
Dec 24, 3:23 PM ESTTornado WarningILMBladen, Columbus37 min
Dec 24, 3:46 PM ESTSpecial Marine WarningILM29 min
Dec 24, 4:01 PM ESTSpecial Weather StatementILMColumbus44 min
Dec 24, 4:47 PM ESTSpecial Weather StatementILMBladen58 min
Dec 24, 4:59 PM ESTSpecial Marine WarningILM61 min
Dec 24, 5:46 PM ESTSpecial Weather StatementILMBrunswick29 min
Dec 24, 5:57 PM ESTSpecial Marine WarningILM63 min
Dec 24, 6:15 PM ESTSpecial Weather StatementILMNew Hanover, Pender45 min

Nearby

Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.